Acute pulmonary edema associated with propofol: an unusual complication

West J Emerg Med. 2014 Nov;15(7):845-8. doi: 10.5811/westjem.2014.7.22942. Epub 2014 Aug 13.

Abstract

Propofol is frequently used in the emergency department to provide procedural sedation for patients undergoing various procedures and is considered to be safe when administered by trained personnel. Pulmonary edema after administration of propofol has rarely been reported. We report a case of a 23-year-old healthy male who developed acute cough, hemoptysis and hypoxia following administration of propofol for splinting of a foot fracture. Chest radiography showed bilateral patchy infiltrates. The patient was treated successfully with supportive care. This report emphasizes the importance of this potentially fatal propofol-associated complication and discusses possible underlying mechanisms and related literature.

Publication types

  • Case Reports

MeSH terms

  • Humans
  • Hypnotics and Sedatives / adverse effects*
  • Male
  • Propofol / adverse effects*
  • Pulmonary Edema / chemically induced*
  • Pulmonary Edema / diagnosis
  • Young Adult

Substances

  • Hypnotics and Sedatives
  • Propofol